Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 158, NWS Louisville, KY

August 6, 2005Monroe County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 6, 2005, 2:27 PM CDT for Monroe County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2005, 2:27 PM CDT (19:27 UTC)
Expired
Aug 6, 2005, 3:00 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Monroe County, KY

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:30 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 6, 1:30 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SAT AUG 6 2005

.SHORT TERM (TONIGHT AND SUNDAY)...

.THIS EVENING AND OVERNIGHT...

HIGH PRESSURE ACROSS THE GREAT LAKES AND A WEAK SURFACE TROUGH
EXPECTED TO LIE FROM NORTHERN ALABAMA THROUGH THE SOUTHERN
APPALACHIANS WILL BRING LIGHT EAST WINDS OVERNIGHT. THE LOWER OHIO
VALLEY WILL REMAIN FIRMLY UNDER A 500MB RIDGE...WITH UPPER LEVEL
WESTERLIES WELL NORTH IN CANADA. VERY LIGHT WINDS FROM SURFACE
THROUGH 20000 FT MEANS A CONTINUATION OF RECENT STAGNANT WEATHER
PATTERN. ANY SCATTERED CONVECTION LEFT OVER FROM LATE AFTERNOON WILL
DIMINISH THROUGH THE EVENING HOURS. LIKE YESTERDAY...STORMS THAT DO
FORM IN THE AFTERNOON MAY PRODUCE QUITE A BIT OF RAIN ACROSS
ISOLATED AREAS THIS EVENING. FEEL THAT GREATEST CONCENTRATION OF
LEFTOVER STORMS THIS EVENING WILL LIE ACROSS CENTRAL AND SOUTHERN
KENTUCKY. WILL ONLY GO ONLY ISOLATED STORM COVERAGE EARLY THIS
EVENING ACROSS PARTS OF THE BLUEGRASS AND SOUTHERN INDIANA.
ELSEWHERE...WILL TAPER POPS DOWN FROM NEAR 30 EARLY IN THE EVENING
TO LESS THAN 20 AFTER MIDNIGHT.

.SUNDAY...

UPPER TROUGH CURRENTLY ACROSS MISSISSIPPI DELTA WILL SLOWLY MOVE
NORTH...WITH A WEAK SURFACE LOW FORECAST TO LIE ACROSS SOUTHERN
ALABAMA SUNDAY AFTERNOON. A HINT OF AN INVERTED TROUGH WILL EXTEND
NORTHEAST OF THIS LOW TOWARDS EASTERN TENNESSEE. ATMOSPHERE WILL
REMAIN RELATIVELY MOIST ACROSS KENTUCKY WITH PRECIPITABLE WATER
AROUND 1.6 INCHES.  NO UPPER LEVEL FEATURES OR SHORTWAVES EXPECTED
TOMORROW...SO ANY ISOLATED TO SCATTERED CONVECTION WILL DEVELOP
SOLELY DUE TO AFTERNOON HEATING. EXPECT 20 TO 30 PERCENT COVERAGE
TOMORROW AFTERNOON AT BEST.

.LONG TERM (SUN NIGHT-SATURDAY)...

UPPER LOW ORIGINATING FROM GULF STATES FCST TO MIGRATE INTO THE OHIO
VALLEY VICINITY SUN-MON. COULD BE SOME NOCTURNAL SHOWERS LASTING
INTO LATE SUN NIGHT...MAINLY ACROSS SRN KY. THIS WEAKNESS IN THE
500MB HEIGHT FIELD COUPLED WITH ANY RESIDUAL BOUNDARIES IN THE AREA
WILL HELP GENERATE SCT DIURNAL CONVECTION AGAIN MONDAY OVER THE FCST
AREA. HARD TO PIN DOWN AREAS THAT MAY HAVE BETTER CHANCES OVER
OTHERS...NAM 700MB LIFT IS LESS THAN IN PREVIOUS RUNS AS ARE POP
NUMBERS IN GFS/NAM MOS. MAY TREND THAT WAY SLIGHTLY IN GRIDS FOR MON
AFTN/EVE. NAM FCST WET MICROBURST INDEX DOES INDICATE POTENTIAL FOR
PULSE-TYPE SEVERE STORMS ALONG/NORTH OF I-64 WHERE SLIGHTLY DRIER
AIR IN THE MID LEVELS IS ANTICIPATED. STORMS WOULD BE SLOW MOVING
PRODUCING SOME HVY RAIN IN SPOTS. SIMILAR ENVIRONMENT FOR TUE
AFTN/EVE AND WILL CONTINUE DIURNAL 30% POPS.

GFS AND TO SOME EXTENT LATEST ECMWF SHOW WEAK UPPER TROF OVER THE
AREA GETTING PICKED UP BY FASTER WLY FLOW OVER NRN CONUS...SOMETIME
WED-THU TIMEFRAME. WILL CONTINUE CHANCES FOR DIURNAL CONVECTION WED
AFTN/EVE...BUT FAVOR A DRY FCST FOR THURSDAY AND FRIDAY GIVEN
SLIGHTLY LESS OPTIMAL ENVIRONMENT WITH UPPER RIDGING NOSING INTO THE
REGION FROM THE SERN CONUS. EXTRAPOLATING THE ECMWF SHOWS A FRONT
APPROACHING THE REGION BY SAT. GFS HAS THIS FEATURE BUT ITS FURTHER
NORTH AND SLOWER IN PROGRESSION...HOWEVER GFS SHOWS A SUBTLE UPPER
WAVE ROUNDING THE RIDGE INTO THE MID MS RIVER VALLEY ON SATURDAY.
GIVEN THE UNCERTAINTIES IN BOTH THESE FEATURES...AM INCLINED TO
CONTINUE DRY FCST INTO FIRST 1/2 OF NEXT WEEKEND...BUT SOMETHING TO
WATCH. CS

.LMK WATCHES/WARNINGS/ADVISORIES...

.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Aug 6, 2:13 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 PM EDT SAT AUG 6 2005

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067-
070830-
ANDERSON KY-BOURBON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CLARK IN-
CLARK KY-CRAWFORD IN-DUBOIS IN-FAYETTE KY-FLOYD IN-FRANKLIN KY-
GARRARD KY-HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-NELSON KY-NICHOLAS KY-
OLDHAM KY-ORANGE IN-PERRY IN-SCOTT IN-SCOTT KY-SHELBY KY-SPENCER KY-
TRIMBLE KY-WASHINGTON IN-WASHINGTON KY-WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...GEORGETOWN...
HARDINSBURG...HARRODSBURG...JASPER...JEFFERSONVILLE...LAWRENCEBURG...
LEXINGTON...LOUISVILLE...MADISON...MOUNT WASHINGTON...NEW ALBANY...
PARIS...RICHMOND...SHELBYVILLE...SPRINGFIELD...STANFORD...
TAYLORSVILLE...TELL CITY...VERSAILLES...WINCHESTER
313 PM EDT (213 PM CDT) SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY...INCLUDING SALEM...LOUISVILLE...
FRANKFORT...LEXINGTON...AND ELIZABETHTOWN.

.DAY ONE...REST THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON LASTING INTO THE
EARLY EVENING HOURS. ANY STORMS THAT DEVELOP WILL BE SLOW MOVERS AND
MAY DROP LOCALLY HEAVY AMOUNTS OF RAIN. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SOME STRONGER STORMS COULD PRODUCE GUSTY WINDS TO
40 MPH...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY
NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE
WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KYZ026-027-061>066-070>078-081-082-070830-
ADAIR KY-ALLEN KY-BARREN KY-BUTLER KY-CASEY KY-CLINTON KY-
CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HART KY-LOGAN KY-
METCALFE KY-MONROE KY-OHIO KY-RUSSELL KY-SIMPSON KY-TAYLOR KY-
WARREN KY-
INCLUDING THE CITIES OF...ALBANY...BEAVER DAM...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...FRANKLIN...GLASGOW...JAMESTOWN...
LEITCHFIELD...MUNFORDVILLE...RUSSELLVILLE...SCOTTSVILLE...
TOMPKINSVILLE
313 PM EDT (213 PM CDT) SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL KENTUCKY...
INCLUDING BOWLING GREEN...GLASGOW...AND COLUMBIA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON
LASTING INTO THE EARLY EVENING HOURS. THE STORMS WILL BE SLOW MOVERS
AND MAY DROP LOCALLY HEAVY AMOUNTS OF RAIN...ALONG WITH FREQUENT
LIGHTNING. A FEW OF THESE STORMS COULD BECOME STRONG OR SEVERE...THE
MAIN THREAT WOULD BE FROM DOWNBURST WINDS EXCEEDING 60 MPH AND HAIL
TO NICKEL SIZE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY
NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. SEVERE
WEATHER IS NOT EXPECTED...THOUGH LOCALLY HEAVY DOWNPOURS AND GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE...VIA THE SPOTTER PHONE
LINE OR TO OUR WEBSITE AT WEATHER.GOV/LOUISVILLE USING THE E-SPOTTER
SYSTEM. OUR WEBSITE ALSO HAS A GRAPHICAL REPRESENTATION OF THIS
HAZARDOUS WEATHER OUTLOOK.

CS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:01 PM CDTSevere Thunderstorm WarningLMKCumberland29 min
Aug 6, 5:02 PM CDTSevere Thunderstorm WarningLMKLogan45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.